Possible Interactions with: Red Yeast Rice

InteractionsDepletions

Cholesterol-lowering medications

Red yeast rice should not be taken with cholesterol-lowering (statin) medications unless supervised by your doctor, because the supplement may enhance their effect, therefore increasing the risk of liver damage. If you are already taking a statin, talk to your health care provider before adding red yeast rice to your regimen.

Grapefruit juice

Grapefruit and grapefruit juice can enhance the effects of statins and significantly increase their blood levels, increasing the risk of side effects and liver damage. Because red yeast rice may act similarly in the body to statins, you should avoid drinking grapefruit juice or eating grapefruit or marmalade while taking red yeast rice.

Coenzyme Q10

Statins may deplete the coenzyme called CoQ10 from the body. CoQ10 is very important in heart and muscle health and in energy production. Side effects of CoQ10 depletion include fatigue, muscle aches and pains, and muscle damage. Red yeast rice also may deplete CoQ10 from the body. It is important to supplement your diet with CoQ10, 150 - 200 mg at night, while you are taking red yeast rice products, and for 4 weeks after you stop taking red yeast rice.

Alternative Names

Angkak; Beni-koji; Hong Qu; Hung-chu; Monascus; Red Koji; Red Leaven; Red Rice; Red Yeast Rice; Xue Zhi Kang; Zhitai

Review Date: 2006-11-09 Reviewed By: Ernest B. Hawkins, MS, BSPharm, RPh, Health Education Resources; and Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network. Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498